MAUDE Adverse Event Report: ETHICON ENDO-SURGERY, LLC. HARMONIC SCALPEL HAND PIECE; INSTRUMENT, ULTRASONIC SURGICAL

ETHICON ENDO-SURGERY, LLC. HARMONIC SCALPEL HAND PIECE; INSTRUMENT, ULTRASONIC SURGICAL
Catalog Number HP054
Medical Device Problem Codes Failure to Read Input Signal (1581); Failure to Disconnect (2541)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/01/2025
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).Date sent: 5/28/2025 d4 batch #: u95d9c investigation summary the product was returned for evaluation.Visual inspection and functional testing were conducted on the returned device.Visual analysis of the returned sample revealed that the hp054 device was received attached to a har device, with the nose cone cracked and the mount was noted to be loose.In addition, coating material of the housing was flaking off.Based on prior investigations, the loose particles on the surface are likely aluminum oxide from the base material.No functional testing could be performed due to the nose cone was extremely cracked and no instrument could be attached to the handpiece.The instrument was disassembled to inspect internal components.The moisture indicator was positive, the acoustic isolator was torn.The transducer assembly was not held in place due to the cracked nose cone, so torquing on the disposable resulted in twisting only the handpiece transducer assembly until the internal wires got disconnected.Due to the cracked nose cone, moisture entered the hand piece mid housing.It is possible that the ingress of moisture affected handpiece functionality.A manufacturing record evaluation was performed for the finished device batch number, and no non-conformances were identified.As part of the quality process all devices are manufactured, inspected, and released to approved specifications.Although the analysis was unable to determine the exact root cause that lead to crack in the hand piece nose cone.
 
Event or Problem Description
It was reported that at the beginning of the bariatric surgery, the instrument technician correctly assembled the handpiece, and the generator soon displayed a message asking to replace the instrument.The generator was changed, and when attempting to replace the handpiece, the one that was connected became stuck in the harmonic.Several attempts to remove it were made by the instrument technician and the physician, but they were unsuccessful.Therefore, it was necessary to make a substitution so that the procedure could continue.A clinical engineering staff member was called, and he also could not remove the handpiece.There were no patient consequences.

Brand Name
HARMONIC SCALPEL HAND PIECE
Common Device Name
INSTRUMENT, ULTRASONIC SURGICAL
Manufacturer (Section D)
ETHICON ENDO-SURGERY, LLC.
475 calle c
guaynabo 00969
*  00969
Manufacturer (Section G)
ETHICON ENDO-SURGERY, LLC.
475 calle c
guaynabo 00969
*   00969
Manufacturer Contact
orla o'mahony
475 calle c
guaynabo 
*  
3035526892
MDR Report Key22100538
Report Number3005075853-2025-03984
Device Sequence Number18254730
Product Code LFL
UDI-Device Identifier20705036002144
UDI-Public(01)20705036002144
Combination Product (Y/N)N
Initial Reporter CountryBR
PMA/510(K) Number
K002906
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 05/28/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberHP054
Device Lot NumberHP054
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/16/2025
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 05/23/2025
Initial Report FDA Received Date05/28/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured10/22/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
HANDPIECE AND GENERATOR.
Patient SexUnknown